Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 22, NWS Wichita, KS

April 17, 1995Bourbon County, Crawford County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 17, 1995, 11:07 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 68 min.

The area

The counties it named.

The facts

Issued
Apr 17, 1995, 11:07 PM CDT (04:07 UTC)
Expired
Apr 18, 1995, 12:15 AM CDT
In force
68 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 4.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1995-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1995-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 425 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
425 m²/s²
0-3 km storm-relative helicity
569 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 180409
SVRICT
KSC011-037-180515-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1107 PM CDT MON APR 17 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST KANSAS
 
   ...BOURBON COUNTY...NORTHERN CRAWFORD COUNTY
 
AT 1105 PM...THUNDERSTORMS 10 MILES SOUTH OF CHANUTE WERE CREATING
OUTFLOW WINDS IN EXCESS OF 60 MILES AN HOUR NEAR WALNUT IN CRAWFORD COUN
. 
MOVEMENT WAS TO THE NORTHEAST AT 40 MILES AN HOUR.
 
PEOPLE IN THE COMMUNITIES OF HELPER...UNIONTOWN AND REDFIELD SHOULD SEEK
THEIR STORM SHELTERS AND PREPARE FOR WINDS IN EXCESS OF 60 MILES AN
HOUR.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:04 PM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Apr 17, 4:04 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT MON APR 17 1995

LASTEST SFC MAP SHOWS FRONTAL BOUNDARY FROM EAST CENTRAL OK THROUGH SW
OK.  SATELLITE SHOWS THICK CLOUD COVER OVER STATE.  RADARS SHOW AREA OF
RW-/TRW- ACROSS FCST AREA EAST OF SLN-P28 LINE.  KVNX AND KDDC SHOW
SCTD TSTMS DEVELOPING IN NRN TX AND OK.   ETA 6HR FCST LOOKS MORE
CLOSER TO CURRENT 18Z DATA THAN NGM BUT DOES NOT DO TOO GOOD WITH COLD
AIR (SEE 18Z DDC SOUNDNING). WILL GO NEAR ETA FOR FCST. 15Z RUC 6 HOUR
FCST SHOWS BEST LIFT ON 300K SURFACE ACROSS NORTHCENTRAL OK. 12HR FCST
SHOWS GOOD LIFT ACROSS FCST AREA. HOWEVER...MOISTURE AXIS THROUGH
EXTREME SE KS WITH BEST LIFT THERE. SURFACE LOW WILL MOVE ALONGFRONT
TONIGHT PUSHING FRONT NORTH. IT WILL MOVE INTO SOUTHEAST KS TONIGHT.
RIAN AND TSTMS WILL CONTINUE BY OVERRUNNING ACROSS CENTRAL KANSAS TIL
AROUND MIDNIGHT AND TIL 09Z IN SE KS AS COLD FRONT PUSHES THROUGH.
SEVERE THREAT LOOKS TO BE CREASED ACROSS THE CENTRAL ZONES WITH BEST
CHANCE IN SE ZONES.  IF ANY SVR POPS...ONLY DIME SIZE HAIL PSBL IN
CENTRAL AND MAYBE LITTLE BIGGER IN SE.  CURRENT RAINS HELPED TO MODIFY
ATMOSPHERE TODAY.  MUCH DRIER MOVES IN TUE.  WILL GO BELOW GUIDANCE FOR
TEMPS TONIGHT AND TUE.

RSL 45/57 +2  SLN 46/58  +2
ICT 45/63 +1  HUT 44/63  +1
CNU 51/66 +3

STEWART

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 10:51 PM CDTSevere Thunderstorm WarningICTAllen, Neosho47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.